Texas, 2021

Hail and Damaging Winds in Texas, May 11, 2021

May 11, 2021 · NWS SHV · 6 events in 5 counties and zones

A shallow cold front which moved through the Four State Region on May 9th lifted back north as a warm front into portions of Lower East Texas south of Interstate 20 during the afternoon of the 11th, with warm, humid, and unstable air spilling back north into this area ahead of an upper trough that shifted east into the Central and Southern Plains. This trough and associated large scale forcing…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A shallow cold front which moved through the Four State Region on May 9th lifted back north as a warm front into portions of Lower East Texas south of Interstate 20 during the afternoon of the 11th, with warm, humid, and unstable air spilling back north into this area ahead of an upper trough that shifted east into the Central and Southern Plains. This trough and associated large scale forcing contributed to a large area of elevated showers and thunderstorms that developed over West Texas during the morning, and spread east into East Texas during the mid and late afternoon. These storms became more surface based as they moved into the warm sector of Lower East Texas, and quickly became severe, producing damaging winds and large hail. However, the storms quickly weakened by late afternoon as they moved back into a more stable air mass near and east of the Sabine River into North Louisiana, but continued to produce widespread moderate to heavy rainfall before exiting the area during the early and mid evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 11, 11:48 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, May 11, 11:48 AM CST, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1248 PM CDT Tue May 11 2021

.AVIATION...
Cigs have improved to MVFR early this afternoon across portions
of Lower E TX/N LA, as a warm front has begun to mix N into the
areas. However, convection is expected to continue increasing
through the afternoon areawide ahead of a much larger area of
convection shifting E across OK/NCntrl TX, which will eventually
result in a reduction of cigs and vsbys by mid and late afternoon.
Low MVFR/IFR cigs are expected later today along/S of I-20, while
IFR cigs will persist across SW AR. Wind gusts to 25-30 kts are
possible late this afternoon through the evening with the
stronger convection, before the convection gradually diminishes
from NW to SE from mid-evening through the overnight hours. Have
inserted VCSH/VCTS mention across most terminals to start the 18Z
TAF period, before prevailing thunder areawide later this
afternoon/early evening as the convection becomes more widespread.
IFR/LIFR cigs are expected after the convection sets in, and will
linger through the remainder of the TAF period, although cigs may
slowly lift/become low MVFR across portions of SW AR by late
morning, which will eventually spill SSW into portions of N LA/NE
TX by mid and late afternoon. ESE winds 6-10kts this afternoon
will become NNE this evening/overnight. /15/

&&

.PREV DISCUSSION... /issued 1048 AM CDT Tue May 11 2021/

SHORT TERM.../This Afternoon/

Convection continues to develop this morning across much of N
TX/Srn AR, N of the weak stationary front that has been
convectively reinforced S to near the I-10 corridor of S LA into
the upper portions of SE TX. This convection is occurring near a
weak perturbation shifting E across SE AR/Ern LA, although new
redevelopment is occurring farther W across E TX/SE OK within a
region of increased overrunning S of the H925 trough along the Red
River Valley of Srn OK/N TX to along the AR/LA border. Farther W,
a large elevated MCS continues to propagate E into N TX/much of
OK, just ahead of upper troughing now progressing E into the Cntrl
Plains from the Rockies, which has tapped additional moisture from
the Srn Pacific. Thus, the increased PVA will result in more
numerous convection filling in this afternoon across much of the
region, with the heavier rain rates being focused near and N of
the H925 trough which should gradually sag SE into NE TX and
remain across Srn AR.

Meanwhile, the Srn zones of Deep E TX/NCntrl LA may wait until
late afternoon or especially this evening for the heavy rain, as
it begins to spread SE into these areas. Given the decreasing
convection attm over these areas, have lowered pops a bit for the
afternoon, but did maintain high end categorical pops farther N
across NE TX/extreme Nrn LA/SW AR/SE OK. No changes are needed to
the existing Flash Flood Watch area with additional rainfall
amounts of 1-3+ inches expected over already waterlogged areas
which has seen widespread 1-3+ inches, with pockets of 4-7+ inches
over the last 48 hrs. Did make a few minor tweaks to max temps
today, lowering them slightly across the Nrn zones, while bumping
temps up a tad down S as the stationary bndry has shown signs of
mixing back N already, which could mix a bit farther N than
progged Monday, into portions of Deep E TX into NCntrl LA, while
also focusing the greater rainfall totals near and N of the bndry.

Still can't rule out an isolated SVR threat this afternoon, mainly
hailers and a few locally higher wind gusts, but once the
convection consolidates and becomes more widespread, the threat
will focus to flooding.

Zone update already out...grids will be available shortly.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  56  67  52 / 100 100  40  20
MLU  68  58  68  53 / 100 100  50  20
DEQ  60  49  68  49 / 100  70  30  10
TXK  61  52  67  52 / 100  80  30  10
ELD  61  52  68  49 / 100 100  30  10
TYR  68  54  67  53 / 100  90  40  10
GGG  68  54  66  51 / 100 100  40  10
LFK  77  62  68  55 /  90 100  70  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Wednesday morning for ARZ070>073.

LA...Flash Flood Watch through Wednesday morning for LAZ001>006-
     010>014-017>022.

OK...None.
TX...Flash Flood Watch through Wednesday morning for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

15
Hazardous weather outlook, May 11, 10:55 AM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1155 AM CDT Tue May 11 2021

ARZ050-051-059>061-OKZ077-121700-
Sevier-Howard-Little River-Hempstead-Nevada-McCurtain-
1155 AM CDT Tue May 11 2021

This Hazardous Weather Outlook is for southeast Oklahoma and
adjacent southwest Arkansas from Idabel and DeQueen to Bluff City.

.DAY ONE...This Afternoon and Tonight...

Periods of moderate to heavy rainfall will once again be possible
this afternoon and tonight, which may result is some localized
flash flooding. A few of these storms may be strong to severe as
well. Damaging winds and hail would be the primary threats with
this activity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Dry conditions settle in by Wednesday afternoon and will remain
into the weekend. Shower and thunderstorm chances return by Sunday
night with moderate rainfall possible once again into Monday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters may be needed this afternoon and
evening.

ARZ070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126-
136>138-149>153-165>167-121700-
Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-Franklin-Titus-
Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1155 AM CDT Tue May 11 2021

This Hazardous Weather Outlook is for extreme southern Arkansas,
for all of northern Louisiana and all of eastern Texas.

.DAY ONE...This Afternoon and Tonight...

Periods of moderate to heavy rainfall will once again be possible
this afternoon and tonight, which may result is some localized
flash flooding. A flash flood watch has been issued for these
areas, as soils remain saturated from lastnight. A few of these
storms this afternoon and evening may be strong to severe as
well. Damaging winds and hail would be the primary threats with
this activity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Dry conditions settle in by Wednesday afternoon and will remain
into the weekend. Shower and thunderstorm chances return by Sunday
night with moderate rain possible once again into Monday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters will be needed this afternoon and
evening.

24

In the hours before

Special weather statement, May 11, 11:31 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1231 PM CDT Tue May 11 2021

TXZ149-111815-
Cherokee TX-
1231 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE COUNTY UNTIL
115 PM CDT...

At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacksonville, moving northeast at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Jacksonville, Rusk, Bullard, Troup, Mount Selman, Ponta, Mixon,
Reese, New Summerfield, Gallatin, Cuney, Teaselville and Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3199 9545 3201 9543 3204 9544 3205 9542
      3206 9544 3208 9542 3210 9544 3214 9542
      3214 9499 3199 9498 3177 9516 3189 9543
      3190 9544 3190 9543 3193 9542 3196 9545
TIME...MOT...LOC 1730Z 207DEG 17KT 3188 9521

50
Special weather statement, May 11, 12:28 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Shreveport LA
128 PM CDT Tue May 11 2021

ARZ050-OKZ077-111915-
Sevier AR-McCurtain OK-
128 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEVIER AND MCCURTAIN
COUNTIES UNTIL 215 PM CDT...

At 127 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles southwest of Octavia to 8 miles
northeast of Manchester. Movement was east at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Idabel, Broken Bow, Wright City, Valliant, Millerton, Haworth,
Garvin, Eagletown, Moon, Rufe, Smithville, Cerrogordo, Hochatown,
Watson, Goodwater, Battiest, Pickens, Shinewell, Mount Herman and
Glover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3451 9446 3419 9447 3419 9438 3378 9455
      3385 9497 3386 9497 3385 9498 3386 9500
      3386 9504 3390 9506 3391 9508 3388 9508
      3389 9510 3392 9508 3390 9512 3393 9512
      3394 9516 3423 9515 3425 9505 3451 9505
TIME...MOT...LOC 1827Z 247DEG 34KT 3434 9494 3394 9507

19
Special weather statement, May 11, 12:32 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Shreveport LA
132 PM CDT Tue May 11 2021

TXZ125-136-137-150-111915-
Upshur TX-Gregg TX-Smith TX-Rusk TX-
132 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...NORTHWESTERN
RUSK...SOUTH CENTRAL UPSHUR AND SOUTHWESTERN GREGG COUNTIES UNTIL 215
PM CDT...

At 132 PM CDT, Doppler radar was tracking a strong thunderstorm near
Whitehouse, moving northeast at 40 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tyler, Kilgore, Whitehouse, Gladewater, Overton, Troup, Arp,
Clarksville City, Liberty City, New Chapel Hill and Laird Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3215 9513 3227 9529 3259 9500 3243 9480
TIME...MOT...LOC 1832Z 221DEG 34KT 3227 9516

19
Special weather statement, May 11, 12:34 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Shreveport LA
134 PM CDT Tue May 11 2021

TXZ125-126-137-138-111915-
Upshur TX-Gregg TX-Harrison TX-Marion TX-
134 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION...NORTHWESTERN
HARRISON...SOUTHEASTERN UPSHUR AND CENTRAL GREGG COUNTIES UNTIL 215
PM CDT...

At 134 PM CDT, Doppler radar was tracking a strong thunderstorm over
White Oak, moving northeast at 40 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Longview, White Oak, Gladewater, Jefferson, Ore City, Clarksville
City, East Mountain, Diana, Harleton, Union Grove, Warren City,
Lassater and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3288 9463 3288 9456 3274 9435 3239 9475
      3255 9495
TIME...MOT...LOC 1834Z 221DEG 34KT 3252 9482

19
Special weather statement, May 11, 1:12 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
212 PM CDT Tue May 11 2021

TXZ112-126-112000-
Cass TX-Marion TX-
212 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION AND EASTERN CASS
COUNTIES UNTIL 300 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Berea, or 22 miles northwest of Marshall, moving
northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Atlanta, Jefferson, Linden, Queen City, Bivins, Lodi, Berea, Kildare,
Fairview, Avinger, Lassater, Red Hill and Pruett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3324 9424 3309 9404 3301 9404 3269 9443
      3270 9444 3284 9464
TIME...MOT...LOC 1911Z 226DEG 29KT 3283 9453

19
Special weather statement, May 11, 1:15 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Shreveport LA
215 PM CDT Tue May 11 2021

TXZ138-150-151-112000-
Panola TX-Harrison TX-Rusk TX-
215 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRISON...
NORTHWESTERN PANOLA AND NORTHEASTERN RUSK COUNTIES UNTIL 300 PM
CDT...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tatum, or 13 miles northwest of Carthage, moving northeast at 35 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Marshall, Tatum, Beckville, Elysian Fields, Scottsville and Darco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3214 9456 3227 9468 3261 9426 3240 9407
TIME...MOT...LOC 1915Z 230DEG 28KT 3226 9453

19

The radar

The Shreveport radar (KSHV), 67 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
May 11, 1:30 PM CST
Where
Cass County, 0.92 mi N of Kildare
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.943, -94.249

Dime to nickel size hail fell in the Kildare community.

Hail, Smith

When
May 11, 2:15 PM CST
Where
Smith County, 0.11 mi W of Whitehouse
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.230, -95.222

Nickel to quarter size hail fell in Whitehouse.

Thunderstorm Wind, Gregg

When
May 11, 2:25 PM CST
Where
Gregg County, 3.64 mi W of Kilgore
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.376, -94.942

Trees were downed on FM 1639 just west of Kilgore.

Thunderstorm Wind, Rusk

When
May 11, 2:30 PM CST
Where
Rusk County, 0.46 mi WNW of Laird Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.352, -94.907

Trees were downed on Highway 135 north of Overton.

Hail, Cherokee

When
May 11, 2:45 PM CST
Where
Cherokee County, 0.54 mi E of Jacksonville Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.870, -95.211

Quarter size hail fell between Rusk and Jacksonville.

Thunderstorm Wind, Rusk

When
May 11, 2:45 PM CST
Where
Rusk County, 2.36 mi WNW of Trukton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.218, -94.854

A very large tree was blown down on County Road 102 about one-half mile west of Highway 259.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949136, 949137, 949139, 949138, 949140, 949141.